logoThe People's Perspective on Medicine

Aspirin and Ulcers: A Potentially Deadly Reaction

You've heard of Excedrin, right? Do you know what's in it? Aspirin, acetaminophen and caffeine. Be alert for aspirin and ulcers. Hemorrhage is a risk.
Excedrin

We like aspirin. It’s inexpensive and as effective as any other OTC pain reliever on the market. Millions take it or another NSAID (ibuprofen or naproxen) every day. They swallow such pills to ease joint pain, calm a headache or lessen the discomfort of strains and sprains. Many people have no idea what they are actually swallowing. All they know is a familiar brand name such as Advil, Aleve, Excedrin or Tylenol. Some people recognize that NSAIDs like aspirin, ibuprofen and naproxen can cause heartburn. They may not realize that all NSAIDs are linked to serious GI complications. Aspirin and ulcers are extremely dangerous, as this pharmacist shared.

Excedrin Migraine and Esophagitis:

Q. As a practicing pharmacist, I enjoy reading your column and learning about alternative treatments that you and your readers have found useful. I would like to mention a word of caution about using an NSAID to halt a migraine attack.

My sister used quite a lot of Excedrin Migraine to treat her migraines over the years. Unfortunately, her migraines also caused her to vomit.

She was recently hospitalized for an extremely low hemoglobin count requiring multiple blood transfusions. Upper GI endoscopy revealed a hole in her esophagus.

NSAIDs, aspirin and Excedrin, which contains aspirin, can all lead to ulcers in the stomach or duodenum. These drugs can also erode the esophagus if vomiting is involved.

NSAIDs, Aspirin and Ulcers:

A. Thank you for reminding our readers about the potential hazards of aspirin and NSAIDs (nonsteroidal anti-inflammatory drugs). A recent study pointed out that even low-dose aspirin can lead to dangerous bleeding in older people (New England Journal of Medicine, Oct. 18, 2018).

From our vantage point the risk is relatively low, but because so many individuals take aspirin it can amount to a large number of people. Here is the absolute risk:

In the placebo group, 2.8% of the subjects had a major hemorrhagic event. In the aspirin group it was 3.8%.

The authors describe it this way:

“As in other trials, the incidence of major hemorrhage was higher in the aspirin group than in the placebo group and amounted to an additional 2.4 serious bleeding events per 1000 person-years of exposure.”

It’s not just aspirin. Other NSAIDs like ibuprofen and naproxen can also cause ulcers and hemorrhage.

How Dangerous Are Stomach Ulcers?

Virtually everyone has experienced indigestion or heartburn. A burning pain that hits just below the breast bone and migrates upward is classic for reflux. What many people do not realize is that a stomach ulcer can come on suddenly. It may not always warn you in advance.

A good friend (a pediatrician) was trying to get out of bed to prepare for an important family event. He suddenly experienced severe stomach pain. He had been taking low-dose aspirin for years without any symptoms.

On this day it was a crisis. He looked white as a sheet. He had no energy and could barely drag himself out of bed. His wife recognized it as a medical emergency and got him to the ER immediately. He had a bleeding ulcer.

The pharmacist who wrote to us about her sister noted the need for blood transfusions. Our friend was also experiencing massive bleeding as a result of aspirin and ulcers. He lost a tremendous amount of blood and his blood pressure was in the basement. Blood transfusions saved his life. Even a doctor didn’t realize that low-dose aspirin and ulcers are a thing.

Why Do NSAIDs and Aspirin Cause Ulcers?

Ask any emergency physician about bleeding ulcers and she will likely mention NSAIDs and aspirin. Doctors know that this entire class of pain relievers block the protective chemicals called prostaglandins (PGs).

When the level of PGs drops, the protective mucus layer of the stomach is compromised (Surgical Clinics of North America, Oct. 2011)  Doctors know that aspirin and ulcers go together because of this reaction. NSAIDs are just as risky.

Symptoms of a GI Ulcer:

  • Burning pain starting under or around the breast bone
  • Bloating, belching and/or a feeling of eating too much
  • Black tarry stools
  • Vomiting what looks like coffee grounds
  • Weakness or feelings of faintness
  • Fatigue
  • Nausea and/or vomiting

Anyone taking NSAIDs like ibuprofen, naproxen or aspirin should treat such symptoms as an emergency. Here is Rochelle’s story:

“I’ve been taking NSAIDs for years. Last June I had bleeding ulcers. It was so bad. I was admitted to intensive care for 5 days. I thought I was having a heart attack. I lost sooo much blood and had to have numerous blood transfusions.

“My doctor never informed me of the dangers of NSAIDS. That is no excuse. Now I am very skeptical of taking any drug.”

Learn about other NSAID side effects at this link.

Share your own aspirin or NSAID story below in the comment section.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.6- 17 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Graedons’ Guide to Alternatives for Arthritis (book)
$12.95

This 100+ page book provides information on a variety of herbal and home remedy-base treatment options for Arthritis. Are there safer options than NSAIDs?

Graedons’ Guide to Alternatives for Arthritis (book)
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing
10
comments (11 total)
Comments
Add your comment

On your web site there are many warnings of the potential danger of internal bleeding from taking aspirin. Would the risk be reduced significantly by taking the medication in the middle of a meal, in effect somewhat neutralizing its irritating tendency? Thanks.

so many MDS advise lowdose aspirin 81 mg once a day tokeep blood thinned and thereby avoid stroke??Itseems itis benefit-v risk-and that this low dosage aspirin is far less likely to cause ulcerations ???

I have been taking Aspirin without any of the problems noted for taking them. I know of many others that also take them without any side effects. I still believe ANY prescription of any kind are more dangerous. Of 3 different ones 2 put me in the hospital with serious side effects and 1 almost made me pass out. I now have my cholesterol and BP under control with over the counter medications with NO side effects of any kind. I would ONLY take a prescription if is was the only thing that would save my life!!!!!!!!!!

Can Celebrex (Celecoxib) have the same effects as aspirin?

How often is too often when taking NSAIDs? I will take 600 mg of ibuprofen one to two times a week for joint aches.

Important to take aspirin and other NSAIDS with a full glass (or more) of water. Otherwise, the drug may end up stuck in the esophagus with caustic effect.

The pharmacist that shared his story about his sister who suffered from migraines that were so terrible that they caused vomiting should have gone back to the books. I don’t know anyone who is a migraine suffer who hasn’t been treated by physician rather than self-medicating with over-the-counter pills. As a pharmacist, he should have told his sister that over-the-counter pills do not help a migraine sufferer whose episodes are so severe as to cause vomiting.

The packaging itself lays out the side effects of long-term use and mentions that one should contact their doctor. Stories such as these scare people and they then shy away ( as the other contributor noted) from pills that could help them. I would rather be admonished by my doctor (if taking the wrong pills) after giving him/ her the full version of my health then suffer from an ulcer caused by years of vomiting.

I believe that the pharmacist’s sister had a host of other medical issues that contributed to her ulcers. I pray she gets her migraines handled soon by a compotent physician.

I have had stomach pain when taking Aspirin as early as 1982, yet every Dr recommend I take Aspirin, which eventually caused Barrett’s esophagus which is a pre-cancerous disease.

BTW Plavix is a cousin of Aspirin, and it causes the same symptoms. A friend of mine, a professor at a college in N.C., died of internal bleeding due to an ulcer 2 years ago. Why the craze of Aspirin?
Perhaps because it is a 2 billion dollar industry.

I am on a full 325mg of aspirin.I have been on it for over 17 yrs. It was told by my physician at the time in another state that I should have a full aspirin everyday for a factor b and protein c deficiency. Recently I made my own decision to take it every other day.

Aspirin and other NSAIDS are probably safe for 2-3 days after an injury or minor surgical procedure. Alcohol use increases the risks, so daily alcohol users should not use NSAIDS. NSAIDS inhibit cyclooygenase. Platelets function is decreased for five days, the lifespan of a platelet. I haven’t found data on how long it takes gastric mucous layer to recover after cycloxygenase inhibitors.

* Be nice, and don't over share. View comment policy^